Localized cisplatin hyperpigmentation induced by pressure

A case report

Zakiya Al Lamki, Peggy Pearson, Norman Jaffe

Research output: Contribution to journalArticle

21 Citations (Scopus)

Abstract

BACKGROUND. The spectrum of side effects induced by chemotherapy includes skin hyperpigmentation. This is prone to occur following treatment with alkylating agents and doxorubicin. More recently, hyperpigmentation was discovered in patients treated exclusively with intra-arterial cisplatin and was likely to develop over the dorsal surfaces of the hands and feet, elbows and knees, and operative incisions (trauma). METHODS. We followed the clinical course of a patient with osteosarcoma treated with intravenous (i.v.) cisplatin, doxorubicin, and high-dose methotrexate. RESULTS. Following two courses of chemotherapy, hyperpigmentation developed along the sides of the thorax juxtaposed to the rubber shoulder pads of the patient's crutches. It appeared that the pigmentary change was due to localized pressure in the skin of the patient exposed to i.v. cisplatin. CONCLUSIONS. Factors associated with skin hyperpigmentation as a complication of chemotherapy are discussed. We believe that cisplatin was the major contributing factor. The mechanism for cisplatin-induced hyperpigmentation is undetermined. However, it has occurred in patients treated exclusively with intra-arterial cisplatin and can possibly be attributed to an effect on the melanocytes. This is supported by experiences in which cisplatin extravasated into the tissues and resulted in a similar phenomenon. Reasons for excluding doxorubicin and methotrexate as causative agents are presented.

Original languageEnglish
Pages (from-to)1578-1581
Number of pages4
JournalCancer
Volume77
Issue number8
DOIs
Publication statusPublished - Apr 15 1996

Fingerprint

Hyperpigmentation
Cisplatin
Pressure
Doxorubicin
Methotrexate
Drug Therapy
Skin
Crutches
Alkylating Agents
Melanocytes
Rubber
Osteosarcoma
Elbow
Foot
Knee
Thorax
Hand
Wounds and Injuries

Keywords

  • cisplatin-induced
  • hyperpigmentation
  • localized
  • pressure associated

ASJC Scopus subject areas

  • Cancer Research
  • Oncology

Cite this

Localized cisplatin hyperpigmentation induced by pressure : A case report. / Al Lamki, Zakiya; Pearson, Peggy; Jaffe, Norman.

In: Cancer, Vol. 77, No. 8, 15.04.1996, p. 1578-1581.

Research output: Contribution to journalArticle

Al Lamki, Zakiya ; Pearson, Peggy ; Jaffe, Norman. / Localized cisplatin hyperpigmentation induced by pressure : A case report. In: Cancer. 1996 ; Vol. 77, No. 8. pp. 1578-1581.
@article{99124eb687b94f898ba2409e155e27eb,
title = "Localized cisplatin hyperpigmentation induced by pressure: A case report",
abstract = "BACKGROUND. The spectrum of side effects induced by chemotherapy includes skin hyperpigmentation. This is prone to occur following treatment with alkylating agents and doxorubicin. More recently, hyperpigmentation was discovered in patients treated exclusively with intra-arterial cisplatin and was likely to develop over the dorsal surfaces of the hands and feet, elbows and knees, and operative incisions (trauma). METHODS. We followed the clinical course of a patient with osteosarcoma treated with intravenous (i.v.) cisplatin, doxorubicin, and high-dose methotrexate. RESULTS. Following two courses of chemotherapy, hyperpigmentation developed along the sides of the thorax juxtaposed to the rubber shoulder pads of the patient's crutches. It appeared that the pigmentary change was due to localized pressure in the skin of the patient exposed to i.v. cisplatin. CONCLUSIONS. Factors associated with skin hyperpigmentation as a complication of chemotherapy are discussed. We believe that cisplatin was the major contributing factor. The mechanism for cisplatin-induced hyperpigmentation is undetermined. However, it has occurred in patients treated exclusively with intra-arterial cisplatin and can possibly be attributed to an effect on the melanocytes. This is supported by experiences in which cisplatin extravasated into the tissues and resulted in a similar phenomenon. Reasons for excluding doxorubicin and methotrexate as causative agents are presented.",
keywords = "cisplatin-induced, hyperpigmentation, localized, pressure associated",
author = "{Al Lamki}, Zakiya and Peggy Pearson and Norman Jaffe",
year = "1996",
month = "4",
day = "15",
doi = "10.1002/(SICI)1097-0142(19960415)77:8<1578::AID-CNCR23>3.0.CO;2-W",
language = "English",
volume = "77",
pages = "1578--1581",
journal = "Cancer",
issn = "0008-543X",
publisher = "John Wiley and Sons Inc.",
number = "8",

}

TY - JOUR

T1 - Localized cisplatin hyperpigmentation induced by pressure

T2 - A case report

AU - Al Lamki, Zakiya

AU - Pearson, Peggy

AU - Jaffe, Norman

PY - 1996/4/15

Y1 - 1996/4/15

N2 - BACKGROUND. The spectrum of side effects induced by chemotherapy includes skin hyperpigmentation. This is prone to occur following treatment with alkylating agents and doxorubicin. More recently, hyperpigmentation was discovered in patients treated exclusively with intra-arterial cisplatin and was likely to develop over the dorsal surfaces of the hands and feet, elbows and knees, and operative incisions (trauma). METHODS. We followed the clinical course of a patient with osteosarcoma treated with intravenous (i.v.) cisplatin, doxorubicin, and high-dose methotrexate. RESULTS. Following two courses of chemotherapy, hyperpigmentation developed along the sides of the thorax juxtaposed to the rubber shoulder pads of the patient's crutches. It appeared that the pigmentary change was due to localized pressure in the skin of the patient exposed to i.v. cisplatin. CONCLUSIONS. Factors associated with skin hyperpigmentation as a complication of chemotherapy are discussed. We believe that cisplatin was the major contributing factor. The mechanism for cisplatin-induced hyperpigmentation is undetermined. However, it has occurred in patients treated exclusively with intra-arterial cisplatin and can possibly be attributed to an effect on the melanocytes. This is supported by experiences in which cisplatin extravasated into the tissues and resulted in a similar phenomenon. Reasons for excluding doxorubicin and methotrexate as causative agents are presented.

AB - BACKGROUND. The spectrum of side effects induced by chemotherapy includes skin hyperpigmentation. This is prone to occur following treatment with alkylating agents and doxorubicin. More recently, hyperpigmentation was discovered in patients treated exclusively with intra-arterial cisplatin and was likely to develop over the dorsal surfaces of the hands and feet, elbows and knees, and operative incisions (trauma). METHODS. We followed the clinical course of a patient with osteosarcoma treated with intravenous (i.v.) cisplatin, doxorubicin, and high-dose methotrexate. RESULTS. Following two courses of chemotherapy, hyperpigmentation developed along the sides of the thorax juxtaposed to the rubber shoulder pads of the patient's crutches. It appeared that the pigmentary change was due to localized pressure in the skin of the patient exposed to i.v. cisplatin. CONCLUSIONS. Factors associated with skin hyperpigmentation as a complication of chemotherapy are discussed. We believe that cisplatin was the major contributing factor. The mechanism for cisplatin-induced hyperpigmentation is undetermined. However, it has occurred in patients treated exclusively with intra-arterial cisplatin and can possibly be attributed to an effect on the melanocytes. This is supported by experiences in which cisplatin extravasated into the tissues and resulted in a similar phenomenon. Reasons for excluding doxorubicin and methotrexate as causative agents are presented.

KW - cisplatin-induced

KW - hyperpigmentation

KW - localized

KW - pressure associated

UR - http://www.scopus.com/inward/record.url?scp=0029865782&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0029865782&partnerID=8YFLogxK

U2 - 10.1002/(SICI)1097-0142(19960415)77:8<1578::AID-CNCR23>3.0.CO;2-W

DO - 10.1002/(SICI)1097-0142(19960415)77:8<1578::AID-CNCR23>3.0.CO;2-W

M3 - Article

VL - 77

SP - 1578

EP - 1581

JO - Cancer

JF - Cancer

SN - 0008-543X

IS - 8

ER -